Updated:
Original:

Is Acetaminophen the Same as Tylenol?

Author:

I am an intern pharmacist at CVS hoping to help people better understand their medication and insurance plan.

Are Tylenol and acetaminophen the same?

Are Tylenol and acetaminophen the same?

A patient came to the pick-up counter at the pharmacy and asked to pick up her pain medicine. After confirming their identity, I went to grab her medication from the waiting bins. I handed it to her and noticed a befuddled look on her face. "What is this? Ah-set-ah-min-oh-fenn. My doctor said she sent a prescription for Tylenol!" I told her this is the generic medicine for "Tylenol"; acetaminophen is the active ingredient. She was visibly shocked to learn this—and I was equally shocked that she did not know this. What seemed like common knowledge I soon found to be new information to many customers who visit the pharmacy.

Tylenol comes in many forms, but they are all made of one drug: acetaminophen.

Tylenol comes in many forms, but they are all made of one drug: acetaminophen.

Most people know to grab Tylenol when they have aches, pains, or a fever, but not everyone knows that its active ingredient is acetaminophen (APAP) and that it is also in many other over-the-counter (OTC) and prescription medications. It has a narrow therapeutic window, meaning that it is very effective when you take a certain amount but ineffective if you take too little and damaging if you take too much.

Unaware of these facts but familiar with its easy accessibility, people are more likely to overdose on acetaminophen, which explains why it is one of the leading causes of liver failure in the US. This article will discuss the various types of Tylenol, how to take them, when not to take them, what you should ask your pharmacist or doctor, and what other common medications contain acetaminophen.

Tylenol Drug Info

Generic Name: Acetaminophen (ah-see-tah-min-no-fen)

Drug Class: Analgesic (pain reliever), antipyretic (fever reducer)

General Dosing: 1 tablet every 4-6 hours as needed. Max 4,000 mg/24 hours.**

**Note: Max 2,000 mg/24 hours if you have liver or kidney problems, or drink more than 3 drinks/day.

Ask the Pharmacist!

If you are unsure of what to take, how much, and how often, ask your pharmacist. If you're looking for Tylenol for your children or baby, ask your pharmacist. They'll be able to recommend the safest dosage for you.

What Does Acetaminophen Do in the Body?

Interestingly, we still don't fully understand the pain-relieving and fever-reducing mechanisms. Current evidence suggests that it blocks the COX-dependent production of prostaglandins, molecules that promote inflammation. However, it doesn't have any peripheral anti-inflammatory effects. In other words, it doesn't reduce heat or swelling in joints or muscles, suggesting that it works in the central nervous system (spinal cord and brain) to reduce pain and fever.

What Are the Side Effects?

Although it is usually well-tolerated, especially when taken as directed, some of the most commonly reported effects are:

  • Itching
  • Nausea
  • Vomiting
  • Constipation
  • Headaches

Rare but more serious side effects include:

  • Liver failure
  • Stevens-Johnson Syndrome
  • Toxic epidermal necrolysis

If you notice any of these or other unwanted effects, you can consult your pharmacist, but also notify your doctor. If you notice a rash or develop symptoms of anaphylaxis, stop taking it and go to the emergency room or call 911 immediately.

When Should You Not Use Acetaminophen?

Its availability over-the-counter allows people to self-treat, particularly when they have mild-to-moderate pain or fever, but you should not take it without consulting with your doctor if you

  • Have a pre-existing liver disease
  • Have kidney problems
  • Have poor nutrition
  • Drink greater than 3 drinks/day
  • Take warfarin

In these situations, your doctor may need to lower your dose or suggest an alternative.

What Should Be Avoided When Taking Tylenol?

Acetaminophen is processed by the liver, so any foods or medications that require a high level of activity from liver enzymes should be avoided. In particular, alcohol should be avoided while taking Tylenol. If you are taking an anticoagulant (blood thinner) such as warfarin (Coumadin) or clopidogrel (Paxil), consult your doctor since acetaminophen can increase the risk of bleeding.

Can You Take Tylenol While Pregnant or Breastfeeding?

Tylenol is generally considered safe to use while pregnant or breastfeeding and is preferred over other OTC pain relievers such as ibuprofen and naproxen, which are considered unsafe during pregnancy. But that doesn't mean that it carries no risk for the developing fetus. Therefore, it is best to talk with your doctor to see if it is the right choice for you and how much you should take. A best practice is to use it only when needed and in the lowest strength and shortest duration possible to achieve pain relief.

Not All Tylenols Are the Same

Tylenol comes in many strengths. Unless indicated on the packaging, it should only be given to adults 12 years and older. For children under 2-12 years, there are infant's and children's Tylenol. For babies under 2 years old, consult a doctor.

Comparing Various Tylenol Products

These are the most common Tylenol products that contain only acetaminophen. Other Tylenol products may contain other ingredients, and the amount of acetaminophen may vary. For all Tylenol products for infants and children, there are 160 mg/ 5 ml.

LabelAmount of Acetaminophen

Regular Strength

325 mg

Extra Strength

500 mg

Arthritis

650 mg

Muscle Aches and Pains

650 mg

Coated Tablets

500 mg

Extended Release Capsules

500 mg

Chewables

325 mg

Infant Tylenol

160 mg/5 ml

Children's Tylenol

160 mg/ 5 ml

Other Medications That Contain Acetaminophen

Acetaminophen is used in hundreds of other OTC and prescription products—most notably in narcotic pain relievers and cold, cough, and flu medications such as the common ones listed in the table below.

It is important to consider the total combined acetaminophen dose if you happen to be taking more than one of these medications at the same time. A number of acetaminophen overdoses are simply due to not knowing that it is in other common medications.

Therefore, it is important to read packaging labels thoroughly and also to talk with your doctor before starting any new medications, even if it is available over-the-counter. Telling your doctor all the medications, supplements, and herbals you may be taking will help them determine what the appropriate treatment is for you.

There are over 600 products that contain acetaminophen, so it is important to consider the total dose from all acetaminophen products if you take them at the same time.

Over-the-CounterPrescription

Alka-Seltzer Plus Liquid Gels

Endocet

Contac

Lortab

Coricidin

Oxycodone

Dayquil, Nyquil

Percocet

Excedrin

Tramadol

Midol

Tylenol with Codeine

Robitussin

Vicodin

Sudafed

-

Theraflu

-

Vicks

-

Zicam

-

What Is the Difference Between Tylenol and Ibuprofen (and Naproxen)?

Tylenol (acetaminophen) relieves pain and reduces fever, but it does not reduce swelling and inflammation. Say you roll your ankle and an hour later, it swells up and is throbbing with pain. Tylenol will help reduce that pain, but your ankle will likely remain swollen. In this case, ibuprofen (Advil) or naproxen (Aleve) would be useful to both reduce pain and reduce swelling, allowing you to regain some range of motion.

Ibuprofen and naproxen are non-steroidal anti-inflammatory drugs (NSAIDs) that work by blocking enzymes that produce molecules that promote inflammation. However, unlike acetaminophen, which appears to work mostly in the central nervous system, NSAIDs will work everywhere. This is why it is also associated with more side effects, such as an upset stomach, increased risk of intestinal bleeding, and elevation in blood pressure.

Along the same lines, acetaminophen better tolerated than NSAIDs. Acetaminophen is the pain-reliever of choice in older populations and pregnant women, whereas NSAIDs are generally avoided during pregnancy and in patients greater than 65 years old.

Which Is Better? Acetaminophen or Ibuprofen?

Current evidence does not clearly tell us which is better for relieving pain, but according to some studies, ibuprofen to be slightly more effective. Both are equal in safety. But from what we've discussed so far in this article, treatment recommendations depend on the individual's medical history. What is better for one person might not be appropriate for another person. When determining which is better for you, consult with your doctor or pharmacist because they will be able to assess which is most effective and safest for you.

What About Aspirin?

Technically an NSAID, Aspirin is more appropriately classified as an acetylated salicylate. It differs from traditional NSAIDs in that it permanently binds to COX enzymes, preventing them from producing inflammatory and clotting molecules for a longer time than ibuprofen or naproxen. Because of this, it is usually taken to protect the cardiovascular system. It is available at a low dose (81 mg) OTC, or in higher doses that require a prescription.

At the low doses found OTC, it mainly reduces blood clotting and only has some pain-relieving effects. For full pain relief or reduction in swelling, a larger dose is required, at which point the risk of bleeding and other side effects increases. Again, speak with your doctor or pharmacist to see if Aspirin or another pain reliever will be the appropriate choice for you.

Key Takeaways and Conclusion

  • Tylenol = acetaminophen
  • Many other products contain acetaminophen
  • A healthy adult (older than 12 years) should not take more than 4,000 mg in a day.
  • An adult that has liver or kidney problems, drinks more than 3 drinks/day, or takes warfarin should not take more than 2,000 mg per day but should speak with a doctor for the appropriate dosage.

Since that encounter with the lady picking up her acetaminophen, I've had other opportunities to inform patients that the generic name of their drug is the same as the brand name their doctor told them about. Lipitor = atorvastatin. Zoloft = sertraline. Prilosec = omeprazole. This has opened the way for me to help them better understand what they are taking and why.

References

ClinicalKey. Acetaminophen. Accessed November 23, 2020.

Lexicomp. Acetaminophen. Accessed November 23, 2020.

Micromedex. Acetaminophen. Accessed November 23, 2020.

Perrott DA, Piira T, Goodenough B, Champion GD. Efficacy and Safety of Acetaminophen vs Ibuprofen for Treating Children's Pain or Fever: A Meta-analysis. Arch Pediatr Adolesc Med. 2004;158(6):521–526. doi:10.1001/archpedi.158.6.521

Pierce CA, Voss B. Efficacy and Safety of Ibuprofen and Acetaminophen in Children and Adults: A Meta-Analysis and Qualitative Review. Annals of Pharmacotherapy. 2010;44(3):489-506. doi:10.1345/aph.1M332

Toda K. Is acetaminophen safe in pregnancy? Scand J Pain. 2017 Oct;17:445-446. doi: 10.1016/j.sjpain.2017.09.007. Epub 2017 Oct 4. PMID: 28986045.

This content is accurate and true to the best of the author’s knowledge and does not substitute for diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed health professional. Drugs, supplements, and natural remedies may have dangerous side effects. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.

Comments

Umesh Chandra Bhatt from Kharghar, Navi Mumbai, India on December 03, 2020:

Well presented. Many people know the normal name of the medicine and not by what it contains. Nice article.

Related Articles